EconPapers    
Economics at your fingertips  
 

A Schumpeterian theory of multi-quality firms

Hélène Latzer

Journal of Economic Theory, 2018, vol. 175, issue C, 766-802

Abstract: This paper introduces multi-quality firms within a Schumpeterian framework. Featuring non-homothetic preferences and income disparities in an otherwise standard quality-ladder model, it shows that the resulting differences in the willingness to pay for quality among consumers generate both positive investments in R&D by industry leaders and positive market shares for more than one quality, hence allowing for the emergence of multi-product firms within a vertical innovation framework. This positive investment in R&D by incumbents is obtained with complete equal treatment in the R&D field between the incumbent patent holder and the challengers: in this framework, the incentive for a leader to invest in R&D stems from a “surplus appropriation effect” specific to vertically-differentiated markets, i.e. the perspective of more efficient price discrimination when expanding the product portfolio. Such a framework makes it possible to analyse the impact of income distribution, as well as that of several possible R&D policies, both on long-term growth and on the allocation of R&D activities between challengers and incumbents.

Keywords: Growth; Innovation; Income inequality; Multi-product firms (search for similar items in EconPapers)
JEL-codes: O3 O4 F4 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053118300887
Full text for ScienceDirect subscribers only

Related works:
Working Paper: A Schumpeterian theory of multi-quality firms (2018)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:175:y:2018:i:c:p:766-802

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-07-22
Handle: RePEc:eee:jetheo:v:175:y:2018:i:c:p:766-802